Alabama, 2015

Tornado and Damaging Winds in Alabama, April 19 to 20, 2015

April 19 to 20, 2015 · NWS HUN · 13 events in 7 counties and zones

A quasi linear convective system rolled quickly out of the lower Mississippi Valley and into the central Tennessee Valley in north Alabama during the late night on the 19th and early morning hours of the 20th. The line produced widespread winds of 40-50 mph (measured in a few locations) with locally higher wind speeds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A quasi linear convective system rolled quickly out of the lower Mississippi Valley and into the central Tennessee Valley in north Alabama during the late night on the 19th and early morning hours of the 20th. The line produced widespread winds of 40-50 mph (measured in a few locations) with locally higher wind speeds. As a result, numerous reports of minor to moderate wind damage were received as the line moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 19, 11:13 PM CST, 40 minutes earlier.

Area forecast discussion, Apr 19, 11:13 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 AM CDT MON APR 20 2015

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 908 PM CDT SUN APR 19 2015/
THIS AFTN SHRA/TSRA ARE WELL TO THE EAST OF THE CWA BUT THERE IS
ANOTHER ROUND OF STORMS THAT ARE ASSOCIATED WITH A CDFNT NOW OVER
SERN MO/CENTRAL AR. THESE STORMS WILL BEGIN TO AFFECT EXTREME NW AL
ARND MIDNIGHT. AS THE STORMS MOVE ACROSS THE CWA DURING THE EARLY
MRNG HOURS ON MONDAY THEY WILL BEGIN TO WEAKEN...ESPECIALLY EAST OF
I65. THE SHRA/TSRA ACTIVITY SHOULD TAPER OFF BY MONDAY MRNG AFTER
12Z. AS FOR SVR WX STILL NOT OUT OF THE WOODS WITH THE CHC OF
DAMAGING WINDS AND LARGE HAIL...ESPECIALLY OVER NW AL. THE TORNADO
THREAT IS LOW BUT NOT ZERO. ALSO NEW NAM DATA COMING IN KEEP THE
HEAVIEST RAIN THREAT OVER NRN TN AND KY.

OTHERWISE CURRENT FCST LOOKS ON TRACK AND DID NOT MAKE ANY CHANGES.

007

&&

.AVIATION...
FOR 06Z TAFS...SFC LOW OVER THE OHIO VALLEY HAD A CDFNT EXTENDING
THRU SERN MO AND INTO NW LA. AHEAD OF THE CDFNT WAS A LINE OF SHRA/TSRA
THAT WILL MOVE THRU KMSL BETWEEN 08Z AND 10Z AND FROM 09Z TO 11Z AT
KHSV. THE CDFNT SHOULD BE THRU THE TAF SITES BY 15Z. OTHERWISE VFR
CONDITIONS THRU 09Z...BETWEEN 09Z AND 18Z MVFR CONDITIONS ARE
EXPECTED. AFTER 18Z VFR CONDITIONS FOR THE REMAINDER OF THE FCST
PERIOD.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 19, 8:39 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
939 PM CDT SUN APR 19 2015

ALZ001>010-016-TNZ076-096-097-201100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
939 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE
INTO NORTHWEST ALABAMA AROUND MIDNIGHT AND THEN SPREAD ACROSS THE
REST OF THE AREA EARLY MONDAY MORNING. THE THUNDERSTORMS ARE EXPECTED
TO WEAKEN AFTER MIDNIGHT...HOWEVER DAMAGING WINDS AND LARGE HAIL WILL
STILL BE POSSIBLE...ESPECIALLY OVER NORTHWEST ALABAMA. THE TORNADO
THREAT IS LOW BUT NOT ZERO. THE THUNDERSTORM ACTIVITY WILL TAPER OFF
TOWARDS SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...AS A REINFORCING COLD FRONT MOVES
SOUTHWARD THROUGH THE REGION. THE COVERAGE OF STORMS WILL INCREASE
ONCE AGAIN ON FRIDAY NIGHT AND SATURDAY AS A STRONGER STORM SYSTEM
APPROACHES THE REGION FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT AND INTO EARLY MONDAY MORNING.

In the hours before

Local storm report, Apr 19, 6:08 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
708 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     NON-TSTM WND GST 3 W HUNTSVILLE          34.72N 86.64W
04/19/2015  M0.00 MPH        MADISON            AL   TRAINED SPOTTER

            WIND GUST OF 52 MPH MEASURED BY NASA WEATHER STATION AT
            THE NSSTC BUILDING

0417 PM     TSTM WND DMG     2 WSW HUNTSVILLE        34.72N 86.61W
04/19/2015                   MADISON            AL   PUBLIC

            TREE DOWN ON POWERLINES AT 2205 11TH STREET IN HUNTSVILLE

0425 PM     TSTM WND DMG     4 SE MOORES MILL        34.81N 86.47W
04/19/2015                   MADISON            AL   PUBLIC

            TREE AND POWER LINES DOWN ON BELL FACTORY ROAD AND ST.
            CLAIR LANE IN MOORES MILL.

0429 PM     TSTM WND DMG     3 NW HUNTSVILLE         34.76N 86.63W
04/19/2015                   MADISON            AL   BROADCAST MEDIA

            LARGE TREE FELL ON A HOME AT 4519 SPARKMAN DR IN
            HUNTSVILLE

0434 PM     TSTM WND GST     HUNTSVILLE              34.73N 86.59W
04/19/2015  E0.00 MPH        MADISON            AL   BROADCAST MEDIA

            40 TO 50 MPH WIND GUSTS IN JONES VALLEY

0439 PM     TSTM WND DMG     2 ENE HUNTSVILLE        34.74N 86.56W
04/19/2015                   MADISON            AL   PUBLIC

            LARGE LIMBS DOWN ON MELBOURNE AVE IN HUNTSVILLE

0510 PM     HAIL             SCOTTSBORO              34.67N 86.03W
04/19/2015  E1.00 INCH       JACKSON            AL   PUBLIC

0513 PM     HAIL             SCOTTSBORO              34.67N 86.03W
04/19/2015  E1.25 INCH       JACKSON            AL   PUBLIC

0524 PM     HAIL             1 W SCOTTSBORO          34.67N 86.05W
04/19/2015  E0.75 INCH       JACKSON            AL   AMATEUR RADIO

&&

SS
Local storm report, Apr 19, 6:21 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     2 WSW HUNTSVILLE        34.72N 86.61W
04/19/2015                   MADISON            AL   PUBLIC

            TREE DOWN ON POWERLINES AT 2205 11TH STREET IN HUNTSVILLE

0417 PM     NON-TSTM WND GST 3 W HUNTSVILLE          34.72N 86.64W
04/19/2015  M0.00 MPH        MADISON            AL   TRAINED SPOTTER

            WIND GUST OF 52 MPH MEASURED BY NASA WEATHER STATION AT
            THE NSSTC BUILDING

0425 PM     TSTM WND DMG     4 SE MOORES MILL        34.81N 86.47W
04/19/2015                   MADISON            AL   PUBLIC

            TREE AND POWER LINES DOWN ON BELL FACTORY ROAD AND ST.
            CLAIR LANE IN MOORES MILL.

0429 PM     TSTM WND DMG     3 NW HUNTSVILLE         34.76N 86.63W
04/19/2015                   MADISON            AL   BROADCAST MEDIA

            LARGE TREE FELL ON A HOME AT 4519 SPARKMAN DR IN
            HUNTSVILLE

0430 PM     TSTM WND DMG     HUNTSVILLE              34.73N 86.59W
04/19/2015                   MADISON            AL   NWS EMPLOYEE

            LARGE LIMB DOWN AT THE INTERSECTION OF BRADFORD AND
            EXPLORER IN HUNTSVILLE

0434 PM     TSTM WND GST     HUNTSVILLE              34.73N 86.59W
04/19/2015  E0.00 MPH        MADISON            AL   BROADCAST MEDIA

            40 TO 50 MPH WIND GUSTS IN JONES VALLEY

0439 PM     TSTM WND DMG     2 ENE HUNTSVILLE        34.74N 86.56W
04/19/2015                   MADISON            AL   PUBLIC

            LARGE LIMBS DOWN ON MELBOURNE AVE IN HUNTSVILLE

0510 PM     HAIL             SCOTTSBORO              34.67N 86.03W
04/19/2015  E1.00 INCH       JACKSON            AL   PUBLIC

0513 PM     HAIL             SCOTTSBORO              34.67N 86.03W
04/19/2015  E1.25 INCH       JACKSON            AL   PUBLIC

0524 PM     HAIL             1 W SCOTTSBORO          34.67N 86.05W
04/19/2015  E0.75 INCH       JACKSON            AL   AMATEUR RADIO

&&

SS
Special weather statement, Apr 19, 11:14 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 AM CDT MON APR 20 2015

ALZ001-002-200545-
LAUDERDALE AL-COLBERT AL-
1214 AM CDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1245 AM CDT...

AT 1213 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
IUKA...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...CHEROKEE...ST. FLORIAN...UNDERWOOD-PETERSVILLE...
WATERLOO...WRIGHT...MALONE...ZIP CITY...MT HESTER AND OAKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3490 8809 3500 8788 3501 8772 3500 8770
      3485 8759 3484 8760 3467 8812
TIME...MOT...LOC 0513Z 243DEG 44KT 3480 8808

SL.77
Special weather statement, Apr 19, 11:20 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 AM CDT MON APR 20 2015

ALZ001-200530-
LAUDERDALE AL-
1220 AM CDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1230 AM CDT...

AT 1220 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WALNUT GROVE...OR NEAR J P COLEMAN STATE PARK...MOVING NORTHEAST AT
40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3501 8796 3500 8782 3490 8804 3491 8805
      3490 8807 3489 8810 3490 8811 3500 8816
TIME...MOT...LOC 0520Z 242DEG 34KT 3497 8807

SL.77
Special weather statement, Apr 19, 11:42 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 AM CDT MON APR 20 2015

ALZ003-200615-
FRANKLIN AL-
1242 AM CDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 115
AM CDT...

AT 1242 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED NEAR BELGREEN...OR 11 MILES EAST OF RED
BAY...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS CLUSTER OF STORMS.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...PHIL CAMPBELL...BELGREEN...VINA...LITTLE
BEAR CREEK RESERVOIR...ATWOOD...DEMPSEY...ROCKWOOD AND CEDAR CREEK
RESERVOIR.

LAT...LON 3443 8816 3457 8784 3457 8767 3437 8763
      3432 8813 3432 8817
TIME...MOT...LOC 0541Z 239DEG 49KT 3445 8794

70/DD

The radar

The Columbus AFB radar (KGWX), 78 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
April 19, 11:53 PM CST to 11:54 PM CST
Where
Franklin County, 3 mi NNW of Phil Campbell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.390, -87.720

A tree and several large branches were downed by thunderstorm winds near the vicinity of County roads 22, 20 and 63 in Franklin county, Alabama. Tin was also off of a garage in the area as well.

Thunderstorm Wind, Lawrence

When
April 20, 12:15 AM CST to 12:16 AM CST
Where
Lawrence County, 1 mi WNW of Hatton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.575, -87.436

A few large limbs were downed due to thunderstorm winds.

Thunderstorm Wind, Limestone

When
April 20, 12:25 AM CST to 12:37 AM CST
Where
Limestone County, 1.33 mi WSW of Wheeler Lake North to 4 mi NNE of Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.820, -87.170

Several trees were downed by thunderstorm winds in the Lentzville, Alabama community, a tree was downed onto a roof on Blue Springs Drive and trees and power lines were downed on Davis and Beechwood road. A few trees were also downed in the Blackburn and Owens communities and along Easter Ferry road. In the Piney Chapel community, minor roof damage and several trees were downed on Loggins road. There was also major damage to a home from two large trees being downed onto the home. One shed was also destroyed by the thunderstorm winds.

Thunderstorm Wind, Limestone

When
April 20, 12:42 AM CST to 12:43 AM CST
Where
Limestone County, 3 mi SW of Bethel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.899, -86.867

A tree and a few power lines were downed by thunderstorm winds on Wooley Springs road in Limestone county, Alabama.

Tornado, Limestone

When
April 20, 12:45 AM CST to 12:46 AM CST
Where
Limestone County, 0.69 mi S of Pisgah
Rating
EF0
Path length
0.76 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
34.870, -86.830

A small tornado touched down and produced tree damage to several trees along its path, including snapped and uprooted pine trees. One tree fell onto a home on Bridges road in Limestone county during the path of the tornado.

Thunderstorm Wind, Madison

When
April 20, 12:49 AM CST
Where
Madison County, 1 mi SW of Elkwood
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.970, -86.743

A tree was downed due to thunderstorm winds on Pulaski Pike, just east of Wall Triana Highway near Madison, Alabama.

Thunderstorm Wind, Madison

When
April 20, 1:01 AM CST to 1:05 AM CST
Where
Madison County, 1.7 mi E of Huntsville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.730, -86.590

A few trees were downed by thunderstorm winds on Monroe, Nunley and Bobo Section roads, along Darlington road and along highway 53 and Dan Crutcher road.

Thunderstorm Wind, Cullman

When
April 20, 1:11 AM CST to 1:20 AM CST
Where
Cullman County, Jeppa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.300, -86.550

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Madison

When
April 20, 1:11 AM CST
Where
Madison County, 3 mi ENE of Elkwood to 0.57 mi E of Hazel Green
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.997, -86.681

Several trees and a few power lines were downed and a couple of buildings had some tin peeled back from their roofs due to thunderstorm winds.

Thunderstorm Wind, Madison

When
April 20, 1:11 AM CST
Where
Madison County, 0.57 mi E of Hazel Green
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.930, -86.570

A tree was downed by thunderstorm winds on U.S. Highway 231 and Steger road just south of Hazel Green, Alabama.

Thunderstorm Wind, Cullman

When
April 20, 1:20 AM CST
Where
Cullman County, 0.9 mi SE of Baileyton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.260, -86.610

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Marshall

When
April 20, 1:52 AM CST
Where
Marshall County, Albertville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.270, -86.220

Two trees were downed due to thunderstorm winds.

Thunderstorm Wind, Dekalb

When
April 20, 2:02 AM CST
Where
Dekalb County, Geraldine
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.350, -86.000

A tree was downed onto a mobile home by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyThe tornado archive for Alabama, 2015Warnings in Alabama, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569887, 569888, 569889, 569890, 569838, 571093, 571095, 571096, 571098, 571099, 571097, 571100, 571101.